MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; LARGE HEM-O-LOK CLIP APPLIER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; LARGE HEM-O-LOK CLIP APPLIER
Model Number 420230-07
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/03/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted gastrectomy surgical procedure, the tips of large hem-o-lok clip applier instrument could not be opened to insert the clip.A third party instrument was used and the procedure was completed with no reported injury.The endowrist large clip applier is intended to be used with the da vinci system for the application of large weck hem-o-lok polymer locking ligation clips for ligation of vessels and tissue bundles ranging in size from 5¿13 mm in diameter.Intuitive surgical, inc.(isi) followed up with the initial reporter for additional information; however, no response has been received at this time.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the large hem-o-lok clip applier instrument involved with this complaint and completed the device evaluation.Failure analysis investigations did not replicate nor confirm the customer reported complaint.The instrument was installed onto a test system and the instrument passed the recognition and engagement tests.The instrument grips opened and closed properly and a clip was installed onto the instrument grips with no issues.Additional observations not reported by the site and that were not related to the original customer reported complaint were also observed.The grips clip test was performed and failed.The clip did not release onto the rubber test tubing after multiple attempts.The instrument was found to have a derailed grip cable at the proximal end which may make the yaw motion non-intuitive as a result.The root cause of derailed instrument grip cables is attributed to a component failure.The instrument housing was removed it was observed there was a significant amount of corrosion visible on the cables and clamping pulleys along with some cables having been derailed.This combination of derailment and corrosion prevents the grips from closing enough to properly administer the clip.This failure is attributed to user mishandling in the form of improper reprocessing techniques.A review of the instrument log for the large hem-o-lok clip applier instrument (pn# 420230-07 lot# n10150930-871) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2021 on system sh0555.The alleged event occurred on the (b)(6) use with 89 uses remaining.A review of the site's complaint history does not reveal any related or duplicate complaints involving this product and/or this event.No image or procedure video were provided for review.This complaint is being reported due to the following conclusion: failure analysis confirmed a failed clip test with the finding of a derailed grip cable at the proximal end with no evidence of user mishandling or misuse.Deficiencies in clip application may lead to inadequate hemostasis.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
LARGE HEM-O-LOK CLIP APPLIER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12966817
Report Number2955842-2021-11703
Device Sequence Number4451864
Product Code NAY
UDI-Device Identifier00886874111680
UDI-Public(01)00886874111680(10)N10150930
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 11/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420230-07
Device Catalogue Number420230
Device Lot NumberN10150930 0871
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/09/2021
Initial Report FDA Received Date12/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/29/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown